Iranian Journal of Dermatology

   
 
Vol. 16, No. 66, Winter 2013
«« Previous 4 of 9 Next »»

Creatine phosphokinase values and myalgia during isotretinoin therapy
Maryam Ghiasi, Vahide Lajevardi, Hossein Mortazavi, Maedeh Raiyati Damavandi

Contact Info:


Date Received: 2014 / Apr / 12 Date Revised: 2014 / Apr / 12 Date Accepted: 2014 / Apr / 12

Abstract:
Background: Systemic isotretinoin is a very effective medication
for the treatment of acne, but it has some side effects. One of its
side effects is musculoskeletal problems such as increased levels
of creatine phosphokinase (CPK), myalgia, and serious muscle
damage such as rhabdomyolysis. The aim of this study was to
evaluate the incidence of myalgia and its relationship with the
elevation of serum CPK levels in patients treated with isotretinoin.
Method: This study was done on forty acne patients in Razi
Hospital. Isotretinoin was administered at a dose of 0.25 mg/
kg in all patients. Serum CPK levels were measured before the
treatment and every 2 months during treatment. On each visit, the
patients were asked about muscular symptoms such as myalgia.
Result: Twenty-eight (70%) patients were female. The mean age
of the patients was 22.6±5.4 years. The mean serum CPK level
did not increase during treatment with isotretinoin. However,
2.5%, 36.8% and 31.5% of the patients had myalgia 2, 4, and 6
months after the initiation of isotretinoin, respectively. There
was no significant difference in the mean CPK level of those
who had myalgia after treatment with isotretinoin and those
who were asymptomatic.
Conclusion: It seems that low dose isotretinoin does not induce
the elevation of CPK, but can cause myalgia in some patients
irrespective of the CPK level. Myalgia in patients under treatment
with low dose isotretinoin is a benign phenomenon and is not an
alarm for serious muscle damage. Therefore, routine measurement
of the CPK level in patients receiving low dose isotretinoin is
not recommended.

Keywords: acne, creatine phosphokinase, isotretinoin, myalgia


Full Text | XML
All Rights Reserved to Iranian Journal of Dermatology
Powered by Health Researchers R&D Institute